• Entry
  • Reader's guide
  • Entries A-Z
  • Subject index

Antidepressant Discontinuation Syndrome

Antidepressant discontinuation syndrome (ADS) is a term used to describe a transient condition—mostly characterized by mild to severely bothersome symptoms—that occurs when an individual reduces the dose of an antidepressant or abruptly discontinues its use.

Signs and Symptoms

Patients have described symptoms of ADS as “flu-like,” or as having a “stomach bug.” They typically present with symptoms such as headache, muscle aching, sweating, dizziness, and gastrointestinal distress, as well as sleep disturbances such as drowsiness or insomnia, nightmares or vivid dreams, and even strange sensations as far as vision or touch is concerned. Some patients experience imbalance, dizziness, and even what has been described as something similar to an electric shock (“brain zaps”) or a “rushing” sensation in the head. Patients may also experience difficulty in concentrating ...

    • Loading...
    locked icon

    Sign in to access this content

    Get a 30 day FREE TRIAL

    • Watch videos from a variety of sources bringing classroom topics to life
    • Read modern, diverse business cases
    • Explore hundreds of books and reference titles